Access Restriction

Author Sevcik, Kenneth C.
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©1974
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Abstract An analytic model of a single processor scheduling problem is investigated. The scheduling objective is to minimize the total loss incurred by a finite number of initially available requests when each request has an associated linear loss function. The assumptions of the model are that preemption is allowed with negligible loss of processor time, and that the distribution of actual service times is known for each class of requests. A request is associated with a class by any of its characteristics except its actual service time. A contrived example demonstrates that one reasonable scheduling rule does not always minimize expected total loss. The major results of the paper are the definition of a new scheduling rule based on the known service time distributions, and the proof that expected total loss is always minimized by using this new rule. Brief consideration is given to generalizations of the model in which new requests arrive randomly, and preemption requires a non-negligible amount of processor time.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 1974-01-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 21
Issue Number 1
Page Count 10
Starting Page 66
Ending Page 75

Open content in new tab

   Open content in new tab
Source: ACM Digital Library